Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 36, NWS Bismarck, ND

June 12, 20114 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 12, 2011, 11:04 PM CDT for 4 counties in North Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2011, 11:04 PM CDT (04:04 UTC)
Expired
Jun 12, 2011, 11:44 PM CDT
In force
40 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Burleigh County, ND, Kidder County, ND, Sheridan County, ND, Wells County, ND

The radar

The Bismarck radar (KBIS), 62 km from the middle of the area, began a volume at 04:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 6:28 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.1 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1764 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1764 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
1.2
Supercell composite
9.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

003 
WUUS53 KBIS 130404
SVRBIS
NDC015-043-083-103-130500-
/O.NEW.KBIS.SV.W.0036.110613T0404Z-110613T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1104 PM CDT SUN JUN 12 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  NORTHERN KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  SOUTHERN SHERIDAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  SOUTHWESTERN WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL MIDNIGHT CDT

* AT 1101 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 7 MILES SOUTHWEST OF MCCLUSKY TO WING TO STERLING...AND MOVING
  NORTHEAST AT 40 MPH. 

* THESE THUNDERSTORMS HAVE A HISTORY OF PRODUCING VERY HEAVY RAIN 
AND   WINDS IN EXCESS OF 60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ARENA...MCCLUSKY...DENHOFF...TUTTLE...GOODRICH...HURDSFIELD...
  HORSEHEAD LAKE...ROBINSON...CHASELEY AND BOWDON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY 
STRUCTURE AND STAY AWAY FROM WINDOWS.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT MONDAY MORNING FOR
NORTH DAKOTA.

LAT...LON 4682 10041 4707 10036 4738 10068 4750 10067
      4774 10010 4745 9963 4706 9963 4685 10009
TIME...MOT...LOC 0403Z 240DEG 36KT 4744 10054 4713 10022
          4688 10028
WIND...HAIL 60MPH <.75IN

$$

HEINERT
2 follow-up statements
015 
WWUS53 KBIS 130424
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1124 PM CDT SUN JUN 12 2011

NDC015-043-083-103-130500-
/O.CON.KBIS.SV.W.0036.000000T0000Z-110613T0500Z/
BURLEIGH ND-KIDDER ND-SHERIDAN ND-WELLS ND-
1124 PM CDT SUN JUN 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
WELLS...SOUTHERN SHERIDAN...NORTHERN KIDDER AND NORTHEASTERN BURLEIGH
COUNTIES UNTIL MIDNIGHT CDT...

AT 1119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 48 MILES SOUTHWEST OF MADDOCK TO 46 MILES NORTHEAST OF BISMARCK
TO 35 MILES EAST OF BISMARCK...MOVING NORTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  GOODRICH...SHEYENNE LAKE...HURDSFIELD...ROBINSON...HORSEHEAD
  LAKE...CHASELEY AND BOWDON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4682 10041 4707 10036 4738 10068 4750 10067
      4774 10010 4745 9963 4706 9963 4685 10009
TIME...MOT...LOC 0424Z 240DEG 36KT 4755 10027 4723 9995
          4698 10001
WIND...HAIL 60MPH <.75IN

$$

HEINERT
057 
WWUS53 KBIS 130444
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1144 PM CDT SUN JUN 12 2011

NDC015-043-083-103-130454-
/O.CAN.KBIS.SV.W.0036.000000T0000Z-110613T0500Z/
BURLEIGH ND-KIDDER ND-SHERIDAN ND-WELLS ND-
1144 PM CDT SUN JUN 12 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WELLS...SOUTHERN
SHERIDAN...NORTHERN KIDDER AND NORTHEASTERN BURLEIGH COUNTIES IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.  HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH
THESE THUNDERSTORMS.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 2 AM CDT.

LAT...LON 4682 10041 4707 10036 4738 10068 4750 10067
      4774 10010 4745 9963 4706 9963 4685 10009
TIME...MOT...LOC 0444Z 240DEG 36KT 4765 10001 4733 9969
          4708 9976

$$

HEINERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 9:32 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 12, 9:32 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
932 PM CDT SUN JUN 12 2011

.UPDATE...NEW FLOOD WARNINGS OVER WEST AND CONTINUED TORNADO WATCH
FOR MOST OF WESTERN AND CENTRAL NORTH DAKOTA.

&&

.DISCUSSION...
WIDESPREAD CONVECTION CONTINUES OVER WESTERN PORTIONS OF THE
FORECAST AREA. GRIDS TWEAKED TO RELFECT CURRENT CONDITIONS.

&&

.AVIATION...
CONVECTION OVER THE WESTERN AND SOUTHERN TAF SITES WILL BE
MONITORED TO REFLECT CONDITIONS AT 06Z ISSUANCE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR NDZ001>004-
009>012-017>022-031>035-040>044.

&&

SHORT TERM...HW
AVIATION...HW
Hazardous weather outlook, Jun 12, 3:20 PM CDT, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
320 PM CDT SUN JUN 12 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-132030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
320 PM CDT SUN JUN 12 2011 /220 PM MDT SUN JUN 12 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME STORMS
THIS AFTERNOON AND EVENING COULD BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS THROUGH THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jun 12, 9:50 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
950 PM CDT SUN JUN 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     FUNNEL CLOUD     5 S ALMONT              46.65N 101.50W
06/12/2011                   MORTON             ND   PUBLIC

            FUNNEL CLOUD REPORT RELAYED BY COUNTY LAW ENFORCEMENT...

&&

LHUBER
Local storm report, Jun 12, 9:56 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
956 PM CDT SUN JUN 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     TSTM WND GST     15 N CARSON             46.63N 101.57W
06/12/2011  E60 MPH          MORTON             ND   LAW ENFORCEMENT

            REPORTED BY COUNTY SHERIFF

&&

LHUBER
Local storm report, Jun 12, 10:39 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1039 PM CDT SUN JUN 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 PM     HEAVY RAIN       1 W HANNOVER            47.11N 101.45W
06/12/2011  M1.90 INCH       OLIVER             ND   TRAINED SPOTTER

            1.90 INCHES IN PAST HOUR...

&&

LHUBER
Special weather statement, Jun 12, 10:44 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1044 PM CDT SUN JUN 12 2011

NDZ019>023-035-036-130445-
BURLEIGH-KIDDER-MCLEAN-MERCER-OLIVER-SHERIDAN-WELLS-
1044 PM CDT SUN JUN 12 2011

...SPECIAL WEATHER STATEMENT...

AT 1038 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WEST CENTRAL OLIVER
COUNTY TO WEST CENTRAL BURLEIGH COUNTY TO EXTREME NORTHWESTERN EMMONS
COUNTY...MOVING NORTHEAST AT 50 MPH.

WINDS UP TO 50 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING...HEAVY
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. AROUND ONE INCH OF
RAINFALL IS POSSIBLE WITHIN A SHORT AMOUNT OF TIME WITH THESE
STORMS...LEADING TO LOCALIZED FLOODING.

LOCATIONS IMPACTED INCLUDE...
  REGAN...              STANTON...            PICK CITY...
  LAKE SAKAKAWEA STATE PARK...                FORT CLARK...
  FORT STEVENSON STATE PARK...                WING...
  RIVERDALE...          HENSLER...            GARRISON...
  ARENA...              FALKIRK...            COLEHARBOR...
  WASHBURN...           UNDERWOOD...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

HEINERT
Local storm report, Jun 12, 10:46 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1046 PM CDT SUN JUN 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HEAVY RAIN       MANDAN                  46.83N 100.89W
06/12/2011  M1.10 INCH       MORTON             ND   TRAINED SPOTTER

            1.10 INCHES IN 25 MINUTES

&&

LHUBER
Local storm report, Jun 12, 10:51 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1051 PM CDT SUN JUN 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     TSTM WND GST     3 N BISMARCK            46.85N 100.78W
06/12/2011  E70 MPH          BURLEIGH           ND   BROADCAST MEDIA

&&

NHEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:07 PM CDTSevere Thunderstorm WarningBISBowman, Slope53 min
Jun 12, 7:08 PM CDTTornado WarningBISGrant, Morton22 min
Jun 12, 7:36 PM CDTSevere Thunderstorm WarningBISMercer, Morton, Oliver39 min
Jun 12, 7:47 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer43 min
Jun 12, 7:54 PM CDTSevere Thunderstorm WarningBISGrant, Hettinger, Morton, Stark51 min
Jun 12, 8:01 PM CDTSevere Thunderstorm WarningBISGrant, Hettinger44 min
Jun 12, 8:05 PM CDTSevere Thunderstorm WarningBISMorton, Oliver28 min
Jun 12, 8:14 PM CDTSevere Thunderstorm WarningBISMorton, Oliver28 min
Jun 12, 8:17 PM CDTSevere Thunderstorm WarningBISMercer, Morton, Oliver28 min
Jun 12, 8:25 PM CDTSevere Thunderstorm WarningBISAdams, Bowman50 min
Jun 12, 8:25 PM CDTTornado WarningBISMorton35 min
Jun 12, 8:38 PM CDTSevere Thunderstorm WarningBISAdams, Hettinger57 min
Jun 12, 8:40 PM CDTTornado WarningBISMorton, Oliver35 min
Jun 12, 8:46 PM CDTSevere Thunderstorm WarningBISGrant, Hettinger59 min
Jun 12, 8:56 PM CDTTornado WarningBISMorton34 min
Jun 12, 8:59 PM CDTSevere Thunderstorm WarningBISHettinger46 min
Jun 12, 9:07 PM CDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Sioux53 min
Jun 12, 9:09 PM CDTFlash Flood WarningBISAdams, Grant, Hettinger, Morton, Oliver, Sioux and 1 more4 hr
Jun 12, 9:24 PM CDTTornado WarningBISMorton, Oliver36 min
Jun 12, 9:28 PM CDTFlash Flood WarningBISMcLean, Mercer, Oliver4 hr
Jun 12, 9:28 PM CDTTornado WarningBISGrant19 min
Jun 12, 9:39 PM CDTSevere Thunderstorm WarningBISGrant, Morton66 min
Jun 12, 10:02 PM CDTAreal Flood AdvisoryBISAdams, Dunn, Hettinger, McLean, Mercer, Oliver and 1 more17 hr
Jun 12, 10:03 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Logan, McIntosh, Morton, Sioux57 min
Jun 12, 10:09 PM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Morton, Oliver41 min
Jun 12, 10:23 PM CDTAreal Flood AdvisoryBISBurleigh, Emmons, Grant, Morton, Sioux8 hr
Jun 13, 1:18 AM CDTAreal Flood WarningBISAdams, Grant, Hettinger, Morton, Oliver, Stark62 hr
Jun 13, 1:59 AM CDTAreal Flood AdvisoryBISBottineau, Burke, McHenry, Mountrail, Pierce, Renville and 2 more6 hr
Jun 13, 2:59 PM CDTAreal Flood WarningBISBurleigh, Emmons, McLean, Mercer, Morton, Oliver and 1 more70 days

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.